If this is your first visit, be sure to check out the FAQ in HCMA Announcements. You may have to register before you can post: click the register link above to proceed. To start viewing messages, select the forum that you want to visit from the selection below. Your Participation in this message board is strictly voluntary. Information and comments on the message board do not necessarily reflect the feelings, opinions, or positions of the Hypertrophic Cardiomyopathy Association. At no time should participants to this board substitute information within for individual medical advice. The Hypertrophic Cardiomyopathy Association shall not be liable for any information provided herein. All participants in this board should conduct themselves in a professional and respectful manner. Failure to do so will result in suspension or termination. The moderators of the message board working with the HCMA will be responsible for notifying participants if they have violated the rules of conduct for the board. Moderators or HCMA staff may edit any post to ensure it conforms with the rules of the board or may delete it. This community is welcoming to all those with HCM we ask that you remember each user comes to the board with information and a point of view that may differ from that which you hold, respect is critical, please post respectfully. Thank you

Announcement

Collapse
No announcement yet.

Beta Blockers

Collapse

About the Author

Collapse

hismom Find out more about hismom
X
 
  • Filter
  • Time
  • Show
Clear All
new posts

  • Beta Blockers

    Hello again all! Thanks for all the positive thoughts and useful info I've received. Unfortunately, my son started a series of nights with horrible nightmares that led to him wetting the bed over and over. He was miserable and unable to sleep and we were both exhausted which i know is not good for anybody especially not those with HCM. I contacted his cardiologist (wed. afternoon) and they said yes it is probably caused by the Inderal. Now for the funny and unsettling part. The doctor's nurse told me the doctor said to just stop the medication. It wasn't until after I was off the phone with her (how it always works) that I remembered the pharmacist syaing something about IF you have to stop this med.... so I picked up the phone and called her. She said absolutely under no circumstances do you just stop a beta blocker. She gave me specific instructions on how to step him down off of it. Now my question is this..How should I approach this with his doctor? I called and left word after I got off the phone with her that I needed to speak with our nurse but it was already after hours. I got no phone call Thursday and I know the doctor was not in the office Friday. It concerns me is all. Any thoughts? I appreciate it!!!
    Good friends are good for your health.
    --Irwin Sarason

  • #2
    Hi. You're right, you shouldn't stop a beta blocker cold turkey. I don't know what dose he was on, but if it was a very small one, they might have thought that it wouldn't do any harm. Other than that, the only thing I can think of is that something got lost in the translation. Maybe the nurse forgot to tell you that you should slowly decrease the amount given. (It's sometimes hard to remember that they are human too.) Maybe the doctor just brain dumped and didn't mention that specifically to the nurse. It's hard to say. I would suggest you talk to the nurse again and explain to her that you had understood that you weren't supposed to just stop a beta blocker and that you are stepping it down for him. That way everyone will be in the know. Good luck. I sure hope he feels better soon!

    Reenie
    Reenie

    ****************
    Husband has HCM.
    3 kids - ages 23, 21, & 19. All presently clear of HCM.

    Comment


    • #3
      Re:

      Thanks Reenie! It was a small dose ,well I assume small , I am still new to all of this. 2ml 2 x a day. But it was the pharmacist that I remembered bringing it to my attention. and I know that often times they are more in the know about certian drugs then even our doctors are. She is a wonderful person and I am very grateful she was there to answer my questions. Also, while I may have some questions to clear up this misunderstanding, his doctor and our individual nurse are both very good with us. I am a little frustrated with the unreturned call as that isn't like them but yes like you said they are human too. Thanks for helping me keep it in perspective.
      Good friends are good for your health.
      --Irwin Sarason

      Comment


      • #4
        I may be a little direct in the way I would approach it...but I do not feel any need to be politicly correct in such a situation.
        I would PUT it in writting.
        Dear Dr. XXX,
        On feb. X, 2003 I called with a problem...my son was have very bad dreams.... I was advised by nurse XXX to "stop the meds". After my own research I found that was not a good idea. I called back nurse ZZZ advised me as to how to cut back the dose....
        I am very concerned about the misinformation and would like to speak to you in person about this.
        Thank you,
        A very caring mom.

        Short, sweet and to the point, no need for drama or name calling. Just get the facts out there.. a letter like that has a great deal of value. I would place a large bet that nurse XXX will be called to the Dr.s office for a chat and you may stop a problem in the future. Also nurse ZZZ will get a good pat on the back as well.

        Thats my 2 cents.
        Lisa
        Knowledge is power ... Stay informed!
        YOU can make a difference - all you have to do is try!

        Dx age 12 current age 46 and counting!
        lost: 5 family members to HCM (SCD, Stroke, CHF)
        Others diagnosed living with HCM (or gene +) include - daughter, niece, nephew, cousin, sister and many many friends!
        Therapy - ICD (implanted 97, 01, 04 and 11, medication
        Currently not obstructed
        Complications - unnecessary pacemaker and stroke (unrelated to each other)

        Comment


        • #5
          bbs

          Hi,

          I'm glad you caught that! I, too, have had _doctors_ tell me to "just stop" taking a beta-blocker and I learned the hard way that this is not a good idea.

          Also, my ex-husband's ex-girlfriend was put on INderal once and he woke up being beaten by her with a pillow --she thought he was a giant spider. My mom's Inderal experience was enough for her to call it "End-It-All".

          So keep us posted and Lisa's advice is excellent, as alwasys,

          S

          Comment

          Working...
          X